A structural characterization for certifying robinsonian matrices

Monique Laurent, M. Seminaroti, Shin-ichi Tanigawa

Research output: Contribution to journalArticleScientificpeer-review

1 Citation (Scopus)
43 Downloads (Pure)

Abstract

A symmetric matrix is Robinsonian if its rows and columns can be simultaneously reordered in such a way that entries are monotone nondecreasing in rows and columns when moving toward the diagonal. The adjacency matrix of a graph is Robinsonian precisely when the graph is a unit interval graph, so that Robinsonian matrices form a matrix analogue of the class of unit interval graphs. Here we provide a structural characterization for Robinsonian matrices in terms of forbidden substructures, extending the notion of asteroidal triples to weighted graphs. This implies the known characterization of unit interval graphs and leads to an efficient algorithm for certifying that a matrix is not Robinsonian.
Original languageEnglish
Article numberP2.21
Pages (from-to)1-22
Number of pages22
JournalThe Electronic Journal of Combinatorics: EJC
Volume24
Issue number2
Publication statusPublished - 5 May 2017

Keywords

  • robinsonian matrix
  • seriation
  • unit interval graph
  • asteroidal triple

Fingerprint Dive into the research topics of 'A structural characterization for certifying robinsonian matrices'. Together they form a unique fingerprint.

  • Cite this